Question: I have well-controlled blood pressure on several medications but recently began feeling dizzy when I stand up. What can I do about this?
Answer: Well, when you take blood pressure medicines, there are important facets or features of the therapy that can give you too much of an effect. So if your pressure -- the phrase we use oftentimes is 'bottoms out,' then you're going to be symptomatic or you're going to get -- dizziness is a very common symptom when you stand up. So that will be a first thing to think about, is, could you get your blood pressured measured at the time of the symptom; if the blood pressure is too low, then adjustments have to be made.
The second issue is: there's a phenomenon of postural, or standing up, blood pressure drop, which kind of sneaks its way in to what happens with us as we age or if we are a diabetic. So oftentimes it's very useful, particularly if a patient is taking their blood pressure readings at home, to every so often, every several months or so, obtain a blood pressure when lying down and obtain a blood pressure after you stand up for about three to five minutes. That will show you if there's a postural element -- standing up, your blood pressure falls. Doctors oftentimes need that information in order to adjust medications accordingly.
Previous: Can I Stop Taking Blood Pressure-Lowering Medications If My Blood Pressure Is Normal?